Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 42, NWS Birmingham, AL

March 1, 2017Tallapoosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 1, 2017, 5:51 PM CST for Tallapoosa County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2017, 5:51 PM CST (23:51 UTC)
Expired
Mar 1, 2017, 6:15 PM CST
In force
24 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Tallapoosa County, AL

The radar

The Maxwell AFB radar (KMXX), 45 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 1, 3:43 PM CSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
246 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
372 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

359 
WUUS54 KBMX 012351
SVRBMX
ALC123-020015-
/O.NEW.KBMX.SV.W.0042.170301T2351Z-170302T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
551 PM CST WED MAR 1 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northern Tallapoosa County in east central Alabama...

* Until 615 PM CST

* At 551 PM CST, a severe thunderstorm was located near Jacksons'
  Gap, or near Alexander City, moving east at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Alexander City, Jacksons' Gap, New Site, Hillabee Creek, Northern
  Lake Martin, Daviston, Eagle Creek, Horseshoe Bend and Horseshoe
  Bend National Military Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3287 8591 3298 8595 3307 8559 3290 8560
TIME...MOT...LOC 2351Z 259DEG 46KT 3293 8584 

HAIL...1.00IN
WIND...60MPH
 
$$

87/GRANTHAM
1 follow-up statement
807 
WWUS54 KBMX 020003
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
603 PM CST WED MAR 1 2017

ALC123-020015-
/O.CON.KBMX.SV.W.0042.000000T0000Z-170302T0015Z/
Tallapoosa AL-
603 PM CST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CST
FOR NORTHEASTERN TALLAPOOSA COUNTY...

At 603 PM CST, a severe thunderstorm was located near New Site, or 10
miles northeast of Dadeville, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
New Site, Daviston, Horseshoe Bend, Horseshoe Bend National Military
Park and Eagle Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3288 8576 3302 8580 3307 8559 3290 8560
TIME...MOT...LOC 0003Z 257DEG 42KT 3297 8569 

HAIL...1.00IN
WIND...60MPH
 
$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 3:07 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Mar 1, 3:07 PM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
307 PM CST Wed Mar 1 2017

.SHORT TERM...
Tonight.

A narrow band of thunderstorms across northwest Alabama will
continue to track southeast this afternoon and evening. The
primary threat with these storms has been large hail, due to
decent mid level lapse rates and mid level rotation within some of
the stronger storms. With surface temperatures in the upper 70s
to lower 80s and surface dewpoints in the 60s, the air mass is
moderately unstable with CAPE values near 1000 j/kg. Despite
strong low level shear, directional shear is not favorable for
tornadic storms, and tornado threat is very low at this time. Even
though the cold front is not far behind the line of convection,
temperatures do not drop very much behind the front. The air mass
does dry out quickly with surface dewpoints already in the 40s
across northeast Mississippi. The line of convection will be just
north of the I-85 corridor by 6 pm and likely out of our southeast
counties by 9 pm. Clearing and much cooler overnight with lows in
the 40s.

58/rose

.LONG TERM...
Thursday through Tuesday.

A large dome of high pressure will build across Central Conus on
Thursday behind the front with decent cold air advection/northerly
flow around it into Alabama. This will be reinforced by northwest
flow aloft to help bring some Canadian air down into Conus
Thursday. With that said, we can expect lows in the 30s for both
Thursday and Friday nights. Some areas will likely dip below
freezing on Friday night as the large 1032-1037 mb surface ridge
slowly shifts into the eastern 1/3 of Conus.

Guidance continues to moderate our airmass starting Saturday as
the surface ridge moves to the Atlantic Seaboard by Saturday
night. Cold air advection gets cut off and the flow turns back
around to receive warmer moist air off of the gulf. Sunday looks
to be our transition day with milder temperatures and slowly
rising dew points as southerly winds return. Low rain chance
return by Sunday night in the northwest with rain chances
increasing on Monday into Tuesday as another front approaches.
I remain with only 30-40 % chance pops for this next system as
there are still some disagreements in solutions on timing. The
front may be through by early Tuesday but will leave in some low
pops for Tuesday/Tuesday evening with it being far out and only a
low confidence on timing overall. Will refine with future runs.

08

&&

.AVIATION...
18Z TAF Discussion.

A cold front will approach the area from the northwest this
afternoon and will result in windy conditions at times from the
south and southwest with increasing coverage of shower and
thunderstorm activity. Expect windy conditions to persist after
FROPA as a northwest wind develops. CIG's will gradually improve
overnight with VFR conditions expected on Thursday.

05

&&

.FIRE WEATHER...

A pre-frontal band of thunderstorms will track southeast across
Central Alabama this afternoon and evening. A few of these
thunderstorms could become strong to severe. Much cooler and drier
conditions are expected for Thursday and Friday. There are no
fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     40  58  34  56  31 /  20   0   0   0   0
Anniston    42  59  35  58  32 /  50   0   0   0   0
Birmingham  42  60  36  58  34 /  20   0   0   0   0
Tuscaloosa  41  62  37  61  35 /  10   0   0   0   0
Calera      42  61  37  60  35 /  30   0   0   0   0
Auburn      46  61  37  61  36 /  80   0   0   0   0
Montgomery  49  64  39  64  36 /  80   0   0   0   0
Troy        49  63  37  64  35 /  80   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 1, 4:39 PM CST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
439 PM CST Wed Mar 1 2017

ALZ011>015-017>050-030145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
439 PM CST Wed Mar 1 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Tonight.

Severe thunderstorms are possible through 10 PM generally along and
south of I-59 through 10 pm. Large hail and damaging straight line
winds are the main threats, but a brief tornado is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be
needed this evening.

In the hours before

Local storm report, Mar 1, 4:42 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
442 PM CST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             EPES                    32.69N 88.12W
03/01/2017  U0.25 INCH       SUMTER             AL   PUBLIC

            TREE DOWNED ONTO POWERLINES.

&&

GMS
Local storm report, Mar 1, 4:48 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
448 PM CST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             1 WSW WARRIOR           33.81N 86.82W
03/01/2017  U1.00 INCH       JEFFERSON          AL   PUBLIC

            .

&&

GMS
Local storm report, Mar 1, 4:52 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
452 PM CST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND DMG     EPES                    32.69N 88.12W
03/01/2017                   SUMTER             AL   PUBLIC

            TREE DOWNED ONTO POWERLINES.

&&

GMS
Local storm report, Mar 1, 4:56 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
456 PM CST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TSTM WND DMG     3 SSE NEELY HENRY DAM   33.74N 86.04W
03/01/2017                   CALHOUN            AL   EMERGENCY MNGR

            TREE DOWNED.

&&

GMS
Local storm report, Mar 1, 5:19 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
519 PM CST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             1 S JACKSONVILLE        33.80N 85.76W
03/01/2017  U1.00 INCH       CALHOUN            AL   PUBLIC

            QUARTER-SIZED HAIL REPORTED.

&&

GMS
Local storm report, Mar 1, 5:22 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
522 PM CST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             1 NNW GARDENDALE        33.67N 86.82W
03/01/2017  U1.00 INCH       JEFFERSON          AL   PUBLIC

            QUARTER-SIZED HAIL REPORTED IN THE
            GARDENDALE AREA.

&&

GMS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 1:06 PM CSTSevere Thunderstorm WarningBMXMarion24 min
Mar 1, 2:07 PM CSTSevere Thunderstorm WarningBMXFayette, Lamar38 min
Mar 1, 2:09 PM CSTSpecial Weather StatementBMXWinston51 min
Mar 1, 2:15 PM CSTSevere Thunderstorm WarningBMXWalker, Winston45 min
Mar 1, 2:37 PM CSTSevere Thunderstorm WarningBMXFayette, Walker53 min
Mar 1, 2:55 PM CSTSevere Thunderstorm WarningBMXBlount23 min
Mar 1, 3:22 PM CSTSpecial Weather StatementBMXJefferson53 min
Mar 1, 3:28 PM CSTSevere Thunderstorm WarningBMXJefferson47 min
Mar 1, 3:29 PM CSTSevere Thunderstorm WarningBMXHale31 min
Mar 1, 3:44 PM CSTSevere Thunderstorm WarningBMXBibb46 min
Mar 1, 3:48 PM CSTSpecial Weather StatementBMXJefferson42 min
Mar 1, 3:55 PM CSTSevere Thunderstorm WarningBMXGreene, Sumter34 min
Mar 1, 4:00 PM CSTSpecial Weather StatementBMXSt. Clair45 min
Mar 1, 4:04 PM CSTSpecial Weather StatementBMXSumter56 min
Mar 1, 4:12 PM CSTSevere Thunderstorm WarningBMXHale48 min
Mar 1, 4:18 PM CSTSevere Thunderstorm WarningBMXCalhoun, St. Clair57 min
Mar 1, 4:21 PM CSTSevere Thunderstorm WarningBMXChilton42 min
Mar 1, 4:31 PM CSTSpecial Weather StatementBMXShelby29 min
Mar 1, 4:42 PM CSTSevere Thunderstorm WarningBMXPerry37 min
Mar 1, 4:49 PM CSTSevere Thunderstorm WarningBMXCoosa56 min
Mar 1, 5:02 PM CSTSevere Thunderstorm WarningBMXCleburne28 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.